The He-Said-She-Said about NSAIDs
Robert Hayden, DC, PhD, FICC
Question: I have heard a lot said about over-the-counter pain medication and how it might not be safe to take under certain circumstances. What are your thoughts?
A couple of years ago, I was treating a patient that I have known for a long time. She had a friend with her who had a small child. My patient asked me if I would take a look at her friend, Shelley, who was feeling a little woozy. Shelley was sitting in the floor leaning against the wall. I helped her to a standing position just as she lost consciousness and fell into my arms.
She was pale as a sheet. I put her on a treatment table with her feet propped up. Her blood pressure was low, and her heart rate was fast with a weak pulse. I looked under her eyelids to see that they were also very pale. I asked my patient if she knew Shelley's history. She told me that Shelley suffered from migraine headaches and took sometimes six or eight headache powders daily to control them.
This was all I needed to assume that Shelley was bleeding internally and would require urgent hospitalization. We called 911 and got some vital signs while the ambulance was en route. Shelley regained consciousness, but she was disoriented and a little short of breath.
The headache powder that Shelley took probably had a nonsteroidal anti-inflammatory drug (NSAID) as its active ingredient. These drugs, even though they are sold over-the-counter, must be treated with great respect. They have a number of side effects. In fact, some of them are used specifically for their side effects.
Many of these drugs will inhibit blood clotting. Aspirin is given to cardiac patients to prevent small clots in the coronary system. Sometimes patients don’t understand that this therapy may cause them to bleed excessively after cuts or blunt trauma. These drugs also erode the mucous lining of the stomach, promoting ulcers and gastrointestinal bleeding. Ibuprofen alone is associated with almost 20,000 deaths per year by this mechanism.
NSAIDs are also toxic to other body systems. For example, prolonged use of aspirin can damage the acoustic nerve in the brain, leading to long-term tinnitus. If the acoustic nerve is damaged, this effect becomes permanent.
You are more likely to have toxic effects of these drugs under certain circumstances. Prolonged use of any drug should be a red flag, and NSAIDs are no different, as your chance of ill effects will go up the longer you take it. Side effects will also go up if you mix different NSAIDs together, take higher or more frequent doses than recommended, or take steroids with them. And because they decrease your ability to clot, that effect is multiplied when you take any anticoagulant, including alcohol. Another large risk factor is your age: be very careful taking these drugs if you are over 60 years of age.
NSAIDs are products containing ibuprofen, naproxen, and ketoprofen (also known as Advil®, Motrin®, Aleve®, and Orudis®), aspirin (Bayer® and Excedrin®), common cold and flu medications (Advil Cold and Sinus®, Dimetapp Sinus®, Motrin IB Sinus® and Aleve Cold and Sinus®) and others. Newer NSAIDs include meloxicam (Mobic®) and COX-2 specific inhibitors, such as celecoxib (Celebrex®), valdecoxib (Bextra®) and rofecoxib (Vioxx®).
What can you do about your pain if you reduce the use of these drugs? First, it makes no sense under any circumstances to treat pain without knowing the cause. Most of the pain treated with NSAIDs is musculoskeletal in nature. Find a good chiropractor who can get to the bottom of the issue and treat the cause. Second, there are natural alternatives to NSAIDs, such as turmeric, willow bark, and omega-3 (about 2 g per day). These alternatives will have a much lower side effect profile.
There are many ways to control chronic pain that are beyond the scope of this question, but are really part of the discussion. I will cover those later. For now, my point is simply to be careful with these over-the-counter drugs. Used properly, they can be a convenience. Used improperly or even used appropriately in the wrong circumstances, they can hurt you or end your life.
Shelley went to an emergency room and was transferred to intensive care, where she received multiple transfusions to combat her profound anemia due to the bleeding. She recovered, but still has her migraines, and reportedly is still taking headache powders.